What a week


Kevin flowers

What a week it has been. If you’re interested, here are the nitty gritty details.

Brain bleed

Tuesday, May 13th, Kevin and Kristin ran some errands together and went to lunch. On the way back, Kevin was starting to drive back home, and suddenly couldn’t speak. As he later said, “I knew what I wanted to say but my mouth wouldn’t work.”

Thankfully, Kristin called me right away! I told Kevin to immediately pull over. Fearing a stroke and debating whether I’d be faster than an ambulance finding him in a parking lot, I met them both at Home Depot and sped to the ER. According to a CT scan he had a minor brain bleed which seemed to be coming from 2 brain lesions. The ER, after consulting with Iowa City’s oncology department, put him on steroids to control swelling. Kevin was told he could no longer drive with active brain mets. We visited oncology the following Monday, May 19th, and radiation was planned for Kevin. He received a “thin-slice” MRI with a bite block for sterotactic radiation, as they located 2 new brain metastases. We were relieved he was once again able to avoid whole brain radiation, scheduled for Wednesday, May 21.

Eating – lots

Between steroids and Marinol, Kevin’s appetite returned with a vengeance. He ate, ate, ate – and I asked him where he was putting it. While it was good he could get some nourishment, the quantity would make anyone uncomfortably full. So at the time, this was a good thing that the persistent nausea, lack of appetite, and feeling full too soon were behind him. He had a bout with constipation, but after some suggestions from his oncology doc, he got that resolved for the most part.

Clot

The steroids were making him swell quickly. By Tuesday he was visibly swollen – ankles, face and abdomen – and he was increasingly sleepy. He slept most of the day, and when he came downstairs at 5pm, he was out of breath (even while laying on the couch). I feared he was possibly having congestive heart failure – and although I don’t know whether this can happen or not – reasoned that perhaps his ultra-swollen belly could be contributing to difficulty breathing. I was finally able to talk him into going to the University of Iowa ER.

It turns out he had a pulmonary clot. While small, the concern was he needed to be treated with blood thinners, which could potentially compromise the brain bleed he had the prior week. So began a delicate balance of steroids and blood thinners, and he was carefully watched and admitted on the hemotology / oncology floor for an overnight stay, maybe two.

His appetite was still good, and he was on an unrestricted diet. After lunch he became extremely nauseated, and by 5 pm he was in absolute, tearful agony. I was furious the nurses and doctors were unwilling to give him any pain meds. I’m so grateful Maureen was there! She helped Kevin deal with the pain, as I (literally) tearfully begged nurses to PLEASE give him some relief. (Once prescribed, it took another 40 minutes to beg nurses to give him the dose – so I made a complaint about this to the U.)

Meanwhile, staff docs insisted he was merely constipated, and they kept trying to make him take various laxatives. While this is common sense, I was constantly badgering the staff doctor to give him an x-ray to definitively confirm this, because I was concerned about impaction or a possible tear, or melanoma in the bowel. I also asked for a CT due to a possible clot in his colon. The doc argued about both, saying he was merely constipated, and that he had a pulmonary CT fewer than 24 hours before in the ER so she didn’t want him to have another contrast CT so soon. However, I argued the contrast dye was different (although sloppily not noted in the ER radiology records) and also if an emergency warranted he could at least have an IV flush during the contrast dye – if in fact the same would be used – to help prevent kidney damage. Finally she relented to the CT scan, and then – thank God – there was a shift change.

The evening staff was brilliant – docs and nursing staff.

Intestinal blockage

The CT scan confirmed an intestinal blockage and intussusception (a word I still can’t remember no matter how hard I try). This is basically where the intestine slips backward into itself, and causing a life-threatening blockage. As it turns out, Kevin’s nausea and constipation was due to blockage – nothing was going out of the plumbing. So he had emergency surgery at 2am Wednesday, May 21.

Since Kevin was on a wash-out period for the Yervoy and Anti-PD-1, he was receiving no treatment. While his previous treatment helped control the growth of the melanoma, it was not entirely dormant. Without the meds (which we discovered were no longer tolerated by his system anyway) the melanoma continued its aggressive course – both inside and out – including, apparently his intestines. The surgical team shared with oncology that the intussusception was caused by melanoma on the outside of Kevin’s intestine. Melanoma was visible in other areas, and they said until it was controlled, this will likely happen again.

Kevin’s treatment is now carefully discussed with several teams now: oncology, hematology, gastrointestinal and radio therapists. The day after surgery he received more brain radiation for the two new brain lesions as planned. My immediate concerns for this was possible additional brain bleeds, but the radio surgeons explained this would actually help prevent future brain bleeds by creating scar tissue.

Strangely, after the thin-slice MRI scans were analyzed, oncology said there was no evidence of the brain bleed which was seen on the CT scan at Mercy hospital. Miracle? It’s been my experience that radiology doesn’t often make errors like that – especially given the symptoms like inability to speak for 2 minutes and remaining mild slurring even still. I prefer to think of it as a miracle.

Continued cancer treatment plan

After some serious discussion back and forth between the departments handling Kevin’s care and the potential risks involved, oncology determined that pursuing Yervoy and the Anti-PD-1 clinical trial is still the best choice.

While Zelboraf was originally considered, since Kevin only has the V600-K mutation (not the E) this would be ineffective.

Yervoy carries significant, unpredictable risks. No one knows who will be affected or why. Statistically Yervoy will have serious (even deadly) side effects for about 5-8% of patients, however the U of I oncology experiences about 30% of their patients have serious enough side effects to stop treatments.

It would be ideal if Kevin could avoid Yervoy (in my humble opinion) due to the fragile nature of his gastro-intestinal tract, current healing and tapering of steroids (which slow down the healing process). However we don’t have the luxury of waiting weeks. Sometime in October Anti-PD-1 will be approved by the FDA, and Yervoy won’t be required as a pre-treatment before clinical trial – but there are no tools to get him safely to October.

So, it was decided, in spite of risks, the best option is to move forward and hope for the best.

 

Healing from surgery

Kevin heals fast – even on steroids – which is truly remarkable. He was walking around the first day, and doing without pain meds by day 3. He’s already on solid foods, which is incredible. With an 8″ long suture right down his abdomen, he is still able to use stomach muscles to lift his legs into bed unaided, or to get up while sitting without assistance. I wasn’t able to do this even after labor!

He may be released as early as tomorrow. We visit oncology in about a week and a half to discuss the next steps.

Advertisements

2 thoughts on “What a week

  1. Oh, how we are interested in the details, and what a week it was! You and Kevin are deep in our thoughts and prayers. May love and light continue to surround you, beautiful souls.

    Liked by 1 person

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s